Kansas, 2005

Winter Storm in Kansas, February 8, 2005

February 8, 2005 · NWS DDC · 14 events in 14 counties and zones

A winter storm moved in from the northwest early Tuesday, February 8th, covering the eastern half of DDC's CWA with snow, freezing drizzle and sleet. Parts of western Kansas received a layer of ice from freezing drizzle.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A winter storm moved in from the northwest early Tuesday, February 8th, covering the eastern half of DDC's CWA with snow, freezing drizzle and sleet. Parts of western Kansas received a layer of ice from freezing drizzle. In most locations, the precipitation began as freezing fog in the morning, giving way by late morning to freezing drizzle and/or light sleet. Then, as temperatures cooled through the day, all precipitation turned over to snow. In general, greater than 2 inches of snow fell east of a line from Wakeeney to Kinsley to Ashland. The greatest snow amounts reported were 4.5 inches just north of Liebenthal and 3.5 inches three miles north-northwest of Bison, both in Rush county. Icy roads were blamed for an early morning three-car pile up in Seward County near the Cimarron Bridge around 5:48 AM CST, 15 miles east of Liberal on U.S. highway 54. There were also two non-injury accidents reported in Finney County at 5 AM CST and 8:25 AM CST, stating ice contributed to the accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 8, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 8, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CST TUE FEB 8 2005

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE AREAL COVERAGE AND AMOUNTS OF SNOW.

THE 00Z UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH EXITING THE
CENTRAL PLAINS WHILE A STRONGER SHORTWAVE WAS MOVING SOUTHEAST
THROUGH THE INTERMOUNTAIN REGION.  THE WATER VAPOR LOOP SHOWED THAT
THE VORT MAX WITH THIS SYSTEM HAD MOVED INTO ARIZONA AND WAS
STARTING TO TAKE A MORE EASTWARD TRACK.  RADAR MOSAIC LOOP SHOWS A
BROAD BAND OF LIGHT SNOW DEVELOPING WHERE THE BEST LOW LEVEL
MOISTURE WAS ADVECTING NORTH AND THEN LIFTING ISENTROPICALLY OVER
THE SURFACE HIGH PRESSURE.

THE 00Z NAM AND RUC FORECASTED THE MOST SOUTHERLY TRACKS OF THE
ASSOCIATED VORT MAX, TAKING IT EAST ALONG AND SOUTH OF THE KS/OK
BORDER.  THE GFS LIFTED THE VORT MAX FARTHER TO THE NORTH ACROSS
SOUTHWEST AND CENTRAL KANSAS WHILE THE UKMET SPLIT THE DIFFERENCE.
TAKING A LOOK AT THE 06Z NAM SHOWS THAT IT IS WANTING TO MOVE THE
VORT MAX OUT FARTHER NORTH SIMILAR TO THE GFS.

BASED ON THE 06Z NAM APPEARS THE BEST UVV WILL CONTINUE INTO THE
MORNING HOURS OVER THE NORTHEAST HALF OF THE CWA WITH BETTER LIFT
DEVELOPING FARTHER TO THE SOUTH AND EAST AS THE SHORTWAVE MOVES
OUT.  THE CURRENT SNOW FORECAST IN THE GRIDS LOOKS REASONABLE
REGARDING LOCATION.  HAVE TWEAKED AMOUNTS UP A LITTLE BIT IN THE
NORTHEAST AND ALSO HAVE STRETCHED THE ACCUMULATION FARTHER SOUTH
OVER THE EASTERN PORTIONS OF THE CWA GIVEN THE CURRENT SITUATION.
WILL LIKELY SEE SOME FREEZING PRECIPITATION OVER THE SOUTHEAST PART
OF THE CWA EARLY THIS MORNING BUT PRECIP WILL BE CHANGING OVER TO
ALL SNOW AS THE MORNING PROGRESSES.

WILL CONTINUE THE WINTER WX ADVISORY THROUGH TODAY FOR THE AREA
ALONG AND NORTH OF A LINE FROM GARDEN CITY TO ASHLAND.  FOR THE REST
OF THE CWA, ESE WINDS HAVE BEEN ADVECTING HIGHER SFC DEWPOINTS IN
WHICH HAS RESULTED IN FOG THICKENING UP OVERNIGHT.  SEVERAL
LOCATIONS ARE REPORTING VISIBILITY DOWN TO A QUARTER MILE OR LESS.
WILL ISSUE A DENSE FOG ADVISORY FOR THIS AREA THIS MORNING. THINK
THE FOG SHOULD THIN OUT AS WINDS BECOME MORE NORTHERLY BY MIDDAY.

MODELS SHOW THAT THE SNOW WILL BE WINDING DOWN TOWARD SUNSET ACROSS
SOUTHWEST KANSAS SO WILL LEAVE THAT ASPECT OF THE FORECAST AS IS.

DAYS 3-7...
MODELS THIS MORNING STILL IN GOOD AGREEMENT WITH OUR CUT OFF LOW OFF
THE BAJA CA COAST LATE WEEK-WEEKEND. DISCREPANCY HOWEVER EXISTS WITH
S/W TROF AROUND 160W AT 00Z. ALL MODELS BRING THIS WAVE INTO THE
CNTL PLAIN LATE WEEK BUT TIMING DIFFERS BY AT LEAST 24HRS. UK/EC
BOTH A FASTER THAN THE GFS WHICH WOULD GREATLY REDUCE CHC OF PCPN
GIVEN MOISTURE RETURN DOES NOT APPEAR TO RETURN IN ERNEST
UNTIL LATE FRIDAY. GIVEN THE ZONAL FLOW OVER THE PACIFIC AT THIS
TIME AM FAVORING THE MORE PROGRESSIVE EC/UK AND THEREFORE WILL
CONTINUE WITH DRY FORECAST LATE WEEK.

CONFIDENCE FALLS SIGNIFICANTLY AS ALL MODELS SHOWING OUR BAJA CA LOW
GETS EJECTED OUT INTO THE SW CONUS. MODELS UNABLE TO HANDLE THESE
FEATURES WELL IN THE NEAR TERM, LET ALONE 4 OR MORE DAYS OUT SO WILL
STAY TO COURSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  13  35  18 /  50   0   0   0
GCK  25  11  35  16 /  50   0   0   0
EHA  31  18  36  19 /  30   0   0   0
LBL  31  17  36  18 /  30   0   0   0
HYS  22   9  27  14 /  80  20   0   0
P28  31  18  34  21 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...FREEZING FOG ADVISORY FROM 6 AM TUESDAY UNTIL NOON TUESDAY FOR
      KSZ061...KSZ062...KSZ074...KSZ075...KSZ076...KSZ084...
      KSZ085...KSZ086...KSZ087.
      WINTER WEATHER ADVISORY FROM 3 AM TUESDAY UNTIL 6 PM TUESDAY
FOR       KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
      KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...KSZ076...
      KSZ077...KSZ078...KSZ079...KSZ080...KSZ081...KSZ087...
      KSZ088...KSZ089...KSZ090.

&&

GERARD/BURGERT
Hazardous weather outlook, Feb 7, 5:00 AM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST MON FEB 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CST (400 AM MST) MON FEB 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT FREEZING DRIZZLE IS EXPECTED TO REDEVELOP LATER THIS AFTERNOON
ACROSS WEST CENTRAL AND SOUTHWEST KANSAS.  THE FREEZING DRIZZLE WILL
THEN INCREASE TONIGHT AHEAD OF ANOTHER STRONG UPPER LEVEL DISTURBANCE
THAT WILL BE APPROACHING THE REGION FROM THE THE WEST. AS THE
DISTURBANCE MOVES OUT OVER THE CENTRAL HIGH PLAINS, SNOW IS EXPECTED
TO DEVELOP OVER NORTHWEST KANSAS AND SPREAD EAST AND SOUTHEAST. AREAS
GENERALLY NORTH OF HIGHWAY 96 COULD SEE UP TO AN INCH OF SNOW BY
TUESDAY MORNING.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT RAIN OR FREEZING DRIZZLE WILL BE POSSIBLE ALONG AND SOUTH OF
HIGHWAY 50 TUESDAY MORNING WITH THE PRECIPITATION CHANGING OVER TO
ALL SNOW BY LATE TUESDAY MORNING.  THE SNOW WILL BE TAPERING OFF AND
ENDING LATE IN THE DAY.  SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE NORTH OF HIGHWAY 96 WHILE AREAS TO THE SOUTH SHOULD
GENERALLY SEE LESS THAN AN INCH.

STAY TUNED TO NOAA NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
MEDIA SOURCE FOR UPDATED FORECASTS CONCERNING THIS DEVELOPING WINTER
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Seward

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Seward forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Stafford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Trego forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Winter Storm, Barber

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Barber forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Comanche forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Edwards forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Ellis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Finney forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Kiowa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Ness forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Pawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Pratt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
February 8, 4:00 AM CST to 2:00 PM CST
Where
Rush forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437253, 5437254, 5437255, 5437976, 5437977, 5437978, 5437979, 5437980, 5437981, 5437982, 5437983, 5437984, 5437985, 5437986.